Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 14, 2017, 8:22 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2017, 8:22 PM CDT (01:22 UTC)
- Expired
- Sep 14, 2017, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Becker County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 8:28 PM CDT | HAIL 1 | 4 N Osage, MN | NICKEL TO QUARTER SIZED HAIL. |
| Sep 14, 8:49 PM CDT | HAIL 1 | 5 W Park Rapids, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WUUS53 KFGF 150122 SVRFGF MNC005-057-150215- /O.NEW.KFGF.SV.W.0135.170915T0122Z-170915T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 822 PM CDT THU SEP 14 2017 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southern Hubbard County in north central Minnesota... Eastern Becker County in northwestern Minnesota... * Until 915 PM CDT. * At 821 PM CDT, a severe thunderstorm was located near Osage, or 32 miles east of Detroit Lakes, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Park Rapids around 850 PM CDT. Emmaville around 900 PM CDT. Dorset around 910 PM CDT. Nevis around 915 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4681 9552 4710 9538 4710 9475 4681 9478 TIME...MOT...LOC 0121Z 276DEG 12KT 4698 9519 HAIL...1.00IN WIND...<50MPH $$ JK
1 follow-up statement
142
WWUS53 KFGF 150148
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
848 PM CDT THU SEP 14 2017
MNC005-057-150215-
/O.CON.KFGF.SV.W.0135.000000T0000Z-170915T0215Z/
Hubbard MN-Becker MN-
848 PM CDT THU SEP 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN HUBBARD AND EAST CENTRAL BECKER COUNTIES...
At 847 PM CDT, a severe thunderstorm was located near Park Rapids, or
35 miles east of Detroit Lakes, moving east at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Park Rapids around 900 PM CDT.
Nevis, Dorset and Hubbard around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4689 9548 4710 9525 4710 9475 4681 9478
TIME...MOT...LOC 0147Z 280DEG 13KT 4696 9512
HAIL...1.50IN
WIND...<50MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:38 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 14, 6:38 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 638 PM CDT Thu Sep 14 2017 .UPDATE... Issued at 638 PM CDT Thu Sep 14 2017 Updated forecast for precipitation chances and cloud cover. Broad area of showers is becoming more linear in the vicinity of some low level frontogenesis as the evening progresses. Believe the southern end may still have thunderstorms continuing this evening. And can't rule out an isolated severe storm out of these cells...as CAPEs are around 1000 J/kg and effective shear at 30-40 kts. Also...NAM has heavy rain targeted in the Bemidji area tonight. Will increase PoPs/QPF if trends point in that direction. && .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu Sep 14 2017 Surface boundary has pushed through all but the far se forecast area. Higher dewpoints lag behind the front where current elevated convection is taking place. Weak impulse over the Fa providing enough support to aid in convection into the evening. Based on elevated cape values and showalter indices, T will be possible mainly over the southeast half of the fa. Back edge of pcpn entering the western fa so trended lower pops from west to east through the evening with most areas dry after midnight. Convection currently spotty with T so far isolated so will continue with high end chance pops. So far CAM guidance is not developing any convection vcnty boundary which has seen some solar but under stiff cap. Coolest temperatures overnight will be vcnty DVL basin which will be under stronger cooling with the remainder seeing lows in the 50s to around 60. Fa will see a break first half of tomorrow with leading edge of rain shield reaching the western fa during the afternoon. Models in pretty close agreement with timing so did increase pops across the west from mid afternoon on. With clouds and developing rain temperatures will be much cooler. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu Sep 14 2017 Friday night through Sunday...model trends continue to be in general agreement and on track with the weekend system crossing the area. After Tuesday, there is a bit more divergence in solutions so opted for a blended soln toward the end of the forecast period. Placement of best divergence is in the northern part of the forecast area where heavier amounts of stratiform rain is expected. Winds will more northerly and widespread cloudiness will keep temps on the cooler side with highs only expected to reach the 50s to low 60s. By Monday...upper level trof begins shifting east and broadening...with ridge amplification in the west. This pattern will shift east resulting in a warm up through the latter part of the period...with values reaching back into the mid 70s for highs. Otherwise...expect periods of scattered showers. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 638 PM CDT Thu Sep 14 2017 IFR ceilings are expected across much of the area by sometime tomorrow. The progression of the ceilings will be the latest on the ND side. A few thunderstorms will be possible as well this evening..mainly in the BJI and FAR areas. The better chance for widespread rain will come late in the day tomorrow...especially north. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Knutsvig
Hazardous weather outlook, Sep 14, 7:05 AM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 705 AM CDT Thu Sep 14 2017 MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054- 151215- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-Pennington-Red Lake-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Western Walsh County- 705 AM CDT Thu Sep 14 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 151215- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 705 AM CDT Thu Sep 14 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight To start the day through mid morning...areas of fog with visibilities under one half mile will occur around Bemidji, Park Rapids and Detroit lakes. A frontal boundary will be located from north of Duluth to near Wadena to near Aberdeen this afternoon. North of the front enough instability may be present above the surface so that scattered thunderstorms will form late afternoon and early evening. Isolated storms may briefly become severe with hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and a few thunderstorms are expected Friday afternoon into early Saturday. No hazardous weather anticipated Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 65 min |
| Sep 14, 10:16 PM CDT | Special Weather Statement | FGF | Wadena | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.